Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 118, NWS Pittsburgh, PA

July 10, 2001Brooke County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 10, 2001, 9:53 PM EDT for Brooke County, Ohio County, West Virginia. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 9:53 PM EDT (01:53 UTC)
Expired
Jul 10, 2001, 10:45 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Brooke County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 50 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 10:00 PM EDTThunderstorm WindWeirton, WVThunderstorm winds downed several signs and large tree limbs along US Route 22.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 4:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:11 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 10, 7:11 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT TUE JUL 10 2001

JUST DID A ZONE UPDATE TO CLEAR SVR TSTM WATCH FOR MUCH OF OUR AREA.
WE LEFT THE WATCH IN NRN WV AND GARRETT CTY MD.

PIT   62  78  55  76 /  70  10  10  10
HLG   62  78  55  76 /  70  10  10  10
MGW   64  80  55  77 /  70  10  10  10
ZZV   64  80  55  77 /  70  10  10  10
PHD   62  78  55  76 /  70  10  10  10
FKL   60  75  52  74 /  70  10  10  10
DUJ   60  75  52  74 /  70  10  10  10
LBE   62  78  55  76 /  70  10  10  10
BTP   60  75  52  74 /  70  10  10  10
IDI   60  75  52  74 /  70  10  10  10
ODM   63  78  52  76 /  70  10  10  10

.PBZ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT TUESDAY FOR ZONE
MDZ001.

OH...NONE.
PA...NONE.
WV...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT TUESDAY FOR ZONES
WVZ012...WVZ021>023...WVZ041.

In the hours before

Local storm report, Jul 10, 5:57 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
557 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    WASHINGTON                PA   .75 INCH HAIL
07/10/01   WASHINGTON                     REPORTED BY SKYWARN
                                          SPOTTERS

0420 PM    PERRYSVILLE               OH   WIND DAMAGE
07/10/01   CARROLL                        TREES DOWN REPORTED BY
                                          PUBLIC

0400 PM    CONNELLSVILLE             PA   WIND DAMAGE
07/10/01   FAYETTE                        TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0550 PM    WASHINGTON                PA   FLASH FLOODS
07/10/01   WASHINGTON                     FLOODING NEAR WASHINGTON
                                          AND CECIL REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Jul 10, 6:41 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
641 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    WAYNESBURG                PA   WIND DAMAGE
07/10/01   GREENE                         TREE DOWN IN WAYNESBURG
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0450 PM    GRANTSVILLE               MD   TORNADO
07/10/01   GARRETT                        HAM RADIO CALL IN TO
                                          STERLING REPORTING TORNADO
                                          NEAR GRANTSVILLE

0610 PM    MOUNDSVILLE               WV   WIND DAMAGE
07/10/01   MARSHALL                       TREES DOWN IN AND AROUND
                                          MOUNDSVILLE REPORTED BY
                                          EMERGENCY MANAGEMENT

0630 PM    MORGANTOWN                WV   WIND DAMAGE
07/10/01   MONONGALIA                     TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Jul 10, 7:03 PM EDT, 2 hours 50 minutes before
MDZ001-WVZ012-021>023-041-110300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT TUE JUL 10 2001

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES...d

IN WEST VIRGINIA...

  MARION          MONONGALIA      PRESTON         TUCKER
  WETZEL

IN MARYLAND...

  GARRETT
Local storm report, Jul 10, 7:58 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
758 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    HUNDRED                   WV   .88 INCH HAIL
07/10/01   WETZEL                         REPORTED BY
PUBLIC

0710 PM    FARMINGTON                WV   WIND DAMAGE
07/10/01   MARION                         TREES AND POWER LINES DOWN
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0725 PM    TUNNELTON                 WV   1.00 INCH HAIL
07/10/01   PRESTON                        REPORTED BY SKYWARNU
                                          SPOTTERS
Local storm report, Jul 10, 9:05 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
905 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    FAIRMONT                  WV   FLASH FLOODS
07/10/01   MARION                         ROUTE 19 FLOODED NEAR
                                          FAIRMONT AND NUMEROUS
                                          FLOODED IN FARMINGTON
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0340 PM    CHESTER                   WV   .88 INCH HAIL
07/10/01   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT

RCC
Local storm report, Jul 10, 9:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
920 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    FAIRMONT                  WV   FLASH FLOODS
07/10/01   MARION                         ROUTE 19 FLOODED NEAR
                                          FAIRMONT AND NUMEROUS
                                          FLOODED IN FARMINGTON
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0340 PM    CHESTER                   WV   .88 INCH HAIL
07/10/01   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT

0430 PM    GERMAN TOWNSHIP           OH   WIND DAMAGE
07/10/01   HARRISON                       NUMEROUS TREES DOWN
                                          REPORTED BY SKYWARN
          x                                SPOTTERS

RCC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:09 AM EDTSevere Thunderstorm WarningPBZForest36 min
Jul 10, 9:32 PM EDTSevere Thunderstorm WarningPBZJefferson43 min
Jul 10, 9:59 PM EDTFlash Flood WarningPBZMarion3 hr
Jul 11, 12:52 AM EDTFlash Flood WarningPBZMarion4 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.